Michael J. Gaunt, PharmD
Drugs with similar names are a threat to patient safety, and pharmacists must be on high alert when filling and dispensing these medications.
Drug name confusion is common with many medications. Here are a couple of recent reports involving look-alike and/or sound-alike drug names reported to the Institute for Safe Medication Practices Medication Errors Reporting Program (ISMP MERP). The Table lists the confused drug names reported to the ISMP MERP from July through September 2010.
Valtrex (valACYclovir) and Valcyte (valGANciclovir).
The generic names for these 2 drugs are strikingly similar, and both the brand and generic names of the products start with the prefix “val,” contributing to look- and sound-alike confusion. Both have uses associated with cytomegalovirus (CMV) and may be used in immunosuppressed patients with HIV or transplant patients. Valtrex is used in the treatment of shingles (herpes zoster), cold sores (herpes labialis), and genital herpes (herpes genitalis), and as prophylaxis for prevention of CMV in patients with advanced HIV or after transplantation. Valcyte is used in the treatment of CMV retinitis in patients with acquired immunodeficiency syndrome and also for prevention of CMV in kidney, heart, and kidney–pancreas transplant patients.
Errors have involved physicians prescribing the wrong drug, as well as nurses and pharmacists who confused the drugs while transcribing and dispensing them or misinterpreted the drug name due to poor handwriting. A pharmacist notified ISMP about a colleague who noticed that a heart transplant patient received valACY
clovir in error for 10 days. The drug had been chosen incorrectly by the prescriber from a computer selection screen.
Strongly consider using both the brand and generic names when referring to these drugs, and determining their purpose when processing the orders. Using tall man letters when listing the drugs in computerized inventories may help reduce the risk of medication errors (consider using valACY
clovir and valGAN
ciclovir.) You might also be able to configure a computer alert to warn of the risk of mix-ups during order entry.
Sertraline and cetirizine
. A pharmacy student recently reported a mix-up that occurred between the seasonal allergy drug cetirizine and the antidepressant sertraline. A nurse left a telephone prescription on the pharmacy’s voice mail system for cetirizine 10 mg. The pharmacist interpreted the order as sertraline, however, due to the way the nurse pronounced the drug name. The prescription was processed as sertraline 100 mg and dispensed to the patient. The patient caught the error when she read the antidepressant medication guide in the bag with her prescription bottle. Although the patient did not take the medication, she was very upset about the mix-up. Just as for handwritten prescriptions, prescribers and their agents should include the purpose of the drug with all telephone prescriptions, including those left on a voicemail system. Drug names, especially those that have been confused, should always be spelled out. Also, digits for dosages should be sounded out (eg, one–five instead of fifteen). PT
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/ Ambulatory Care Edition.